Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Salt Lake City, UT

July 13, 2018Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 13, 2018, 10:44 PM MDT for Kane County, San Juan County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2018, 10:44 PM MDT (04:44 UTC)
Expired
Jul 14, 2018, 12:45 AM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 140 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WGUS55 KSLC 140444
FFWSLC
UTC025-037-140645-
/O.NEW.KSLC.FF.W.0017.180714T0444Z-180714T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1044 PM MDT FRI JUL 13 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southwestern San Juan County in southeastern Utah...
  South central Kane County in southern Utah...

* Until 1245 AM MDT

* At 1041 PM MDT, Flash flooding was reported along Last Chance 
  Creek. Doppler radar indicated up to two inches of rain have 
  fallen in the Last Chance, Warm Creek, and Croton Canyon 
  drainages. Flash flooding can be expected in these drainages 
  tonight.

* Some locations that will experience flooding include...
  Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3734 11118 3707 11122 3700 11135 3700 11158
      3729 11166

$$

LC
1 follow-up statement
562 
WGUS75 KSLC 140644
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1244 AM MDT SAT JUL 14 2018

UTC025-037-140651-
/O.EXP.KSLC.FF.W.0017.000000T0000Z-180714T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan UT-Kane UT-
1244 AM MDT SAT JUL 14 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SAN JUAN AND SOUTH
CENTRAL KANE COUNTIES WILL EXPIRE AT 1245 AM MDT...

As of 1245 AM, it is expected that the majority of the flood waters 
along Last Chance Creek have entered Lake Powell, so the flash flood 
warning will be allowed to expired as scheduled at 1245 am. However, 
elevated flows may persist in some locations before slowly receding 
during the overnight hours.

LAT...LON 3734 11118 3707 11122 3700 11135 3700 11158
      3729 11166

$$

ES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 9:59 PM MDT, 45 minutes earlier.

Area forecast discussion, Jul 13, 9:59 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
959 PM MDT Fri Jul 13 2018

.SYNOPSIS...High pressure remains in place across the Great
Basin with a generally dry air mass over northern Utah through the
weekend. Moisture will linger over central and southern Utah through
Saturday, with some drying taking place on Sunday.

&&

.DISCUSSION...High pressure remains centered over the area today. A
moist airmass remains in place across southern Utah with PWATs up to
1.5 inches near the southwest corner, while northern Utah continues
to see drier air. As such, convection was more prevalent across
southern Utah, although rain rates were not as intense as they
were the past couple of days.

Storms have weakened now and isolated to scattered showers remain in
place across portions of southern through west-central Utah this
evening. These are expected to gradually diminish through the night.

Updated the forecast to adjust PoP and Sky for the rest of the night.

&&

.AVIATION...Southerly winds will prevail at the SLC terminal through
the night. No significant weather concerns through the TAF period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 13, 6:59 AM MDT, 15 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
659 AM MDT Fri Jul 13 2018

UTZ001>016-019>021-517-518-WYZ021-141200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
659 AM MDT Fri Jul 13 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

With a rather moist air mass in place, showers and thunderstorms
will be scattered over central and southern Utah, primarily this
afternoon and evening. The primary concern is the potential for
heavy rain over southern Utah, with flash flooding a possibility.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a potential for showers and thunderstorms,
primarily over southern Utah and the higher terrain of central
Utah, through the period.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jul 13, 8:50 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
850 PM MDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     DEBRIS FLOW      4 N BRIAN HEAD          37.76N 112.84W
07/13/2018                   IRON               UT   DEPT OF HIGHWAYS

            A DEBRIS FLOW FROM THE BRIAN HEAD BURN SCAR RESULTED IN
            THE CLOSURE OF STATE ROUTE 143.

&&

LC
Local storm report, Jul 13, 10:40 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1040 PM MDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     FLASH FLOOD      19 NNE BIG WATER        37.31N 111.50W
07/13/2018                   KANE               UT   TRAINED SPOTTER

            A VERY LARGE FLASH FLOOD WAS OBSERVED AT THE INTERSECTION
            OF LAST CHANCE CREEK AND SMOKY MOUNTAIN ROAD.

&&

ES

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:37 PM MDTFlash Flood WarningSLCWashington3 hr
Jul 14, 12:41 PM MDTFlash Flood WarningSLCKane3 hr
Jul 14, 1:46 PM MDTFlash Flood WarningSLCKane3 hr
Jul 14, 3:02 PM MDTSpecial Weather StatementSLCWashington28 min
Jul 14, 3:23 PM MDTAreal Flood AdvisorySLCWashington97 min
Jul 14, 3:33 PM MDTFlash Flood WarningSLCGarfield, Kane4 hr
Jul 14, 4:16 PM MDTAreal Flood AdvisorySLCWashington89 min
Jul 14, 4:32 PM MDTFlash Flood WarningSLCIron, Kane, Washington3 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.